Ice Storm, Bennington
- When
- March 29, 1:00 AM EST to March 30, 9:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Multiple rounds of precipitation moved across southern Vermont on March 29-30, 2025. A wedge of cold air near the surface led to rounds of freezing rain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Multiple rounds of precipitation moved across southern Vermont on March 29-30, 2025. A wedge of cold air near the surface led to rounds of freezing rain. Flat ice accumulations in excess of 0.50 inches occurred in parts of the area resulting in high accretion on trees and power lines. Some trees and wires were downed resulting in some power outages.
Key impacts: travel delays, power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 28, 9:49 PM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1049 PM EDT Fri Mar 28 2025
.SYNOPSIS...
A slow moving frontal boundary will remain in place over
the region overnight and through the weekend. While it will
stay cool across the Adirondacks, Lake George area and into
southern Vermont, it will become rather mild for areas to the
south. Some wintry mix is expected during the overnight hours
across far northern areas, while the rest of the area will see
just periods of plain rain. It will turn mild everywhere ahead
of a strong cold front passing through on Monday, which will
bring another round of showers and possibly thunderstorms,
before cooler and drier weather finally returns for the middle
of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Key Messages:
- Freezing rain likely for the western and southern Adirondacks,
Lake George-Glens Falls Region and southern Vermont overnight.
A Winter Weather Advisory is in effect.
Discussion:
Update as of 1045 pm EDT...
A stationary front remains near the I-90 corridor at 0200 UTC
with a strong sfc anticyclone building southward from Hudson
Bay. Some shallow cold air continues to funnel southward across
northern NY into the Adirondacks and the upper Hudson River
Valley. A weak impulse and a short-wave continues to move along
the boundary from western NY. The pcpn shield is gradually
expanding eastward. We are seeing some rain/snow breaking out
over the southern Dacks and the Lake George Region. There
continues to be a lot of dry air in place below 5-6 kft AGL
based on the 00Z KALY sounding.
Due to wet bulb cooling the pcpn will start off as some snow a
few hours over the Adirondack Park/Lake George/Upper Hudson
Valley before changing to a frozen mix or plain rain. Most of
the rest of the region will be a chilly rain. We tended to
switch to freezing rain over the eastern Adirondacks, Lake
George northern Saratoga Region and southern VT, as the front
moves north as a warm front and temps fall into the upper 20s to
32F.
The Winter Wx headlines remain in place.
With temps close to freezing, these sheltered northern areas
will see some freezing rain, with a up to a tenth of an inch or
so having accreted by daybreak Saturday.
Temps will remain above freezing outside the advisory, with
lows in the early morning in the mid 30s to mid 40s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Key Messages:
- Freezing rain likely for the western and southern Adirondacks,
Lake George-Glens Falls Region Saturday morning and again
Saturday night into Sunday morning. A Winter Weather Advisory
is in effect.
- Large temperature differences on Saturday going from north to
south across the region. Areas well south of Albany are
expected to reach the mid 70s, while northern areas remain in
the 30s and 40s.
Discussion:
The frontal boundary will be located across northern parts of
the area to start the day on Saturday. This front will slowly
drift southward by late in the day. There should be a steady
round of precip across far northern areas to start the day, with
another round of steadier precip during the afternoon for more
of the region. On the very far south, some isolated convection
may even develop late in the day as well. Have gone with fairly
high POPs across most of the area through the day, with the
highest POPs for northern areas. There may be some pockets of
ice across far northern areas to start the day, with another
round of freezing rain developing late in the day across the
Adirondacks and southern VT as well.
There will be a sharp gradient in temps throughout the region,
with northern areas only in the 30s and 40s, while the mid
Hudson Valley will be in the 60s and 70s. The Capital Region
will be right on the edge between these two air masses. Temps
may peak in the morning in the Capital Region and start to fall
later in the day as the boundary subtly shifts southward through
the day. While much of the region will be cloudy through the
entire day, far southern areas may see a few breaks, which will
help boost temps even further in those areas. This could also
help allow for some instability to help for some isolated
thunderstorms to form, although this is still rather uncertain.
The boundary will continue to settle southward for Saturday
night, allowing all areas to fall into the 30s to low 40s. Some
freezing rain will be still ongoing in the Adirondacks and
southern VT, with perhaps even some ice as far south as the
Berkshires and into the Sacandaga Area. The precip will
generally be fairly light and organized in a steady band during
the late evening hours, which will gradually be shifting
northward and out of the area by the late night hours on
Saturday night, although some spotty light showers will be
occurring south of this main band from time to time.
On Sunday, the front will return back northward and should
finally reach north of the entire area by Sunday night. Another
batch of fairly steady precip is expected from about mid Sunday
morning through mid afternoon, and this should be rain across
the entire area, as temps finally warm above freezing
everywhere. Highs will reach the mid 40s to mid 50s everywhere.
Temps will stay above freezing on Sunday night with lows in the
mid 30s to mid 40s and precip will become lighter and more
spotty for Sunday night, although some drizzle and mist can't be
ruled out.
Overall, about a tenth to a third of an inch of ice is expected
for northern areas, although some isolated pockets up to a half
inch can't be ruled out in sheltered areas of the eastern
Adirondacks. The latest NBM probabilities for over a half inch
of ice is only 10 percent, so it appears that total ice amounts
should stay below warning criteria. Based on this, will keep
the Winter Weather Advisory in effect for the Adirondacks and
southern VT.
Finally, some river rises are possible thanks to all the
rainfall. While Adirondacks snow melt may be initially limited
due to the cooler temps to start the weekend, there may be some
melt by late in the weekend. Overall, all of the runoff will
lead to rises and a few river points across far northern areas
could get close to flood stage by late in the weekend or early
next week. The rainfall may also lead to some ponding of water
in low lying areas, as well as on roadways.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Messages:
- An active weather pattern starts next week with chances of rain
(>75%) and thunderstorms (15%) for Monday.
- A roller coaster of temperatures next week with warmer than normal
temps on Monday then cooler than normal for Tuesday and Wednesday.
Discussion:
A dreary start to the work week as scattered rain showers continue
throughout the day Monday as the surface low pressure continues to
move north and east of the Great Lakes region into the Northeast.
With breaks in the shower activity and peaks of sunshine, locations
in the Mid-Hudson Valley to the Greater Capital District could see
temperatures rise into the low 70s. Otherwise, locations elsewhere
range in the 50s to 60s due to stubborn cloudiness. For locations
south and east of Albany, there are chances (at this forecast period
less than 30%) for rumbles of thunder on Monday evening ahead of a
cold front moving through. After the cold front moves through,
temperatures drop overnight into the 20s and 30s for Tuesday morning
with shower activity finally coming to an end for a drier and calmer
weather pattern into Wednesday.
High temperatures Tuesday and Wednesday are on the chilly side for
the beginning of April ranging in the low 40s to low 50s. A mix of
sun and clouds are in store for Tuesday through Wednesday with
surface high pressure. Breezy conditions Tuesday morning and
afternoon as the low pressure system departs the Northeast. Winds
could periodically gust between 25 and 35 mph.
Our next chances for precipitation returns Wednesday evening into
Thursday and Friday as a low pressure system moves into the
Northeast. Latest forecast models have differences in the exact
track placement and timing of when precipitation arrives. As
temperatures could warm with a passing warm front Wednesday evening,
precipitation could begin as all rain. Higher terrain locations
could see an onset mix of rain and snow into Thursday morning before
transitioning to all rain with warming temperatures above freezing.
There is agreement for rain shower activity into the day Thursday.
Chances for rain continue into the end of the work week.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through 00z Sunday...VFR conditions for KGFL/KALB/KPOU/KPSF will
lower to MVFR/IFR levels as rain moves in ahead of the frontal
boundary between 03Z-06Z/Sat. Widespread IFR conditions will
develop with the deepening low-level moisture between
06Z-12Z/SAT. The precipitation may transition to a period of
freezing rain for KGFL between 10Z-14Z/SAT and a PROB30 group
was used there. A lull in the precipitation may occur for KPOU
around 12Z/SAT, as the front moves north for an improvement to
VFR conditions. An improvement to low MVFR cigs may also occur
at KPSF in the late morning/early pm. KALB/KGFL we kept IFR with
periods of rain through most of the afternoon. We did improve
the cigs to low MVFR at KALB towards 22Z/Sat. Some showers may
move back in south of KALB/KPSF late in the TAF cycle.
The winds will begin variable in direction at 5 KTS or less to
calm. They will increase from the southwest to south from
KALB/KPSF south to KPOU in the early morning hours at 5-10 KT.
North of the boundary the winds will be north to northeast at
4-7 KT. The winds will vary in direction from the north to east
at less than 10 KT for KALB/KPSF/KGFL during the late morning
through the afternoon with west winds 8-12 KT at KPOU with some
gusts around 20 KT in the afternoon.
A period of low-level winds shear is expected for KALB/KPOU/KGFL
between 06Z-14Z/SAT as the west/southwest winds at 2 kft AGL
increase to 30-40 KT with the sfc winds generally less than 7
KT.
Outlook...
Saturday Night: High Operational Impact. Likely RA.
Sunday: Moderate Operational Impact. Chance of RA.
Sunday Night: High Operational Impact. Likely RA.
Monday: High Operational Impact. Breezy. Definite SHRA.
Monday Night: High Operational Impact. Breezy. Likely SHRA...TSRA.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
With a frontal system moving in and remaining located
over the area, periods of rain are expected tonight through
Monday, keeping the threat for fire weather related issues to a
minimum. Drier weather will return on Tuesday.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until 11 AM EDT Sunday for NYZ032-033-
042-043-083.
MA...None.
VT...Winter Weather Advisory until 11 AM EDT Sunday for VTZ013>015.
&&
SYNOPSIS...Frugis/Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...Frugis
LONG TERM...Webb
AVIATION...Wasula
FIRE WEATHER...FrugisHazardous Weather Outlook National Weather Service Albany NY 312 PM EDT Fri Mar 28 2025 NYZ041-082-084-291100- Northern Saratoga-Northern Fulton-Southern Washington- 312 PM EDT Fri Mar 28 2025 This Hazardous Weather Outlook is for northern Saratoga, northern Fulton and southern Washington Counties in eastern New York. .DAY ONE...Tonight. Hazardous weather isn't expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A slow moving frontal boundary will remain draped across the region this weekend. With temperatures near freezing at times, there may be a light accretion of freezing rain at times for some sheltered areas resulting in slippery conditions. A Winter Weather Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any ice accretion amounts to the National Weather Service in Albany New York. CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-291100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 312 PM EDT Fri Mar 28 2025 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, and much of east central and eastern New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms can't be ruled out Monday afternoon into Monday evening ahead of a cold front. Isolated damaging wind gusts may accompany the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-042-043-083-VTZ013>015-291100- Northern Herkimer-Hamilton-Northern Warren-Northern Washington- Southeast Warren-Bennington-Western Windham-Eastern Windham- 312 PM EDT Fri Mar 28 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT SUNDAY... This Hazardous Weather Outlook is for northern Herkimer, Hamilton, Warren and northern Washington Counties in eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snow and ice amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
2 ice storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245543, 1245544, 1245545.